ComForCare Home Care     At Your Side Home Care
 

The Best Life Blog

 
 

How Do Medications Affect a Senior's Appetite and Diet?

Posted by ComForCare on April 1, 2015 at 2:13 PM

Medications can have a significant impact on a senior’s diet and appetite. When seniors change eating habits due to these issues, it can affect health and well being. It is important for caregivers and family members to understand how medications may affect individuals in order to ensure that adequate nutrition is received.

Changes in Appetite

In some cases, seniors’ appetites may be increased after beginning medications, such as when taking the medication Prednisone. In most cases, however, senior medications cause a decrease in appetite. A decrease in appetite may cause seniors to be disinterested in food or may cause early satiety. This can make it difficult for seniors to meet increased nutritional needs.

senior-couple

Seniors may experience lethargy due to a slowed metabolism, which can affect activity levels and overall health. Seniors may also experience hunger spikes when medication begins to wear off, which can lead to unhealthy binges. It is important for seniors and loved ones to take note of changes in appetite that are noticed when new medication is begun so that an increased effort can be put forth to make sure that nutritional needs are met in spite of appetite changes.

Changes in Taste and Smell of Food

Prescription medications may alter the way that foods smell and taste. Sweet and salty foods may taste and smell bitter or overwhelming. Foods may also taste blander or smell less potent, which can lead to the use of excessive seasonings or a lack of interest in foods. By noting how these changes affect dietary preferences, seniors and caregivers can work to make adequate substitutions for foods that are no longer desired. Physicians and nutritionists that are familiar with the medications may be able to make recommendations regarding substitutions.  

Absorption of Nutrients

Medications can affect the absorption of certain nutrients, such as vitamin C and vitamin D. Medications may also sap nutrients such as potassium from the system or cause dehydration. By understanding how specific medications will affect the body’s absorption and use of nutrients, seniors can make dietary changes to counteract these harmful losses and prevent malnutrition.

Identifying Cause of Changes

Changes in appetite and food preferences can be caused by many things, so it is important for caregivers and seniors to differentiate changes caused by medication from changes that are due to other causes. If patients are experiencing emotional or physical pain, appetite loss may be temporary and unrelated to medications. Illnesses such as thyroid disorders and neck cancers may also cause changes in tastes and appetite, so it may be necessary to rule these possibilities out by paying attention to timing of the onset of changes.

 

Topics: Healthy Living

©2017 ComForCare Health Care Holdings, LLC
Each office is independently owned and operated. ComForCare and At Your Side Home Care are equal opportunity employers.